Florida, 2001

Lightning Strike in Florida, May 1, 2001

May 1, 2001 · NWS JAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 1, 10:00 AM EST, 2 hours earlier.

Area forecast discussion, May 1, 10:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT TUE MAY 01 2001

MORNING SOUNDINGS INDICATE MOISTURE SOMEWHAT LIMITED IN NORTH
FLORIDA/SE GA WITH A PW OF 0.76. HOWEVER...INSTABILITY ON THE
INCREASE. VISIBLE IMAGERY SHOWING SOME CONVERGENT CLOUD BANDS OFF
THE MOVING WEST. COULD SEE A FEW SHOWERS DEVELOP NEAR THE COAST
EARLY THIS AFTERNOON AND SPREAD INLAND BUT APPEARS COVERAGE WILL BE
OVERALL LOW. FURTHER SOUTH...WHERE MOISTURE A LITTLE MORE
PLENTIFUL...WILL SEE A LITTLE MORE COVERAGE. PREVIOUS FORECAST OF
POPS AND TEMPS LOOKS GOOD FOR NOW.

MARINE...CURRENT TIGHT PRESSURE GRADIENT CONTINUES ALONG THE SE COAST
WITH SOME RELAXING OF THE WINDS OVER THE GA COASTAL WATERS. RECEIVED
A TUG CAPTAIN INFORMED ME HE HAD 12 FOOT SEAS LAST EVE EAST OF ST
JOHNS 1 AND A SHIP OB AT 12 UTC (KCBK) REPORTED A COMBINED SEA OF
10 FEET...SO INCORPORATED THE LATEST OB INTO THE FORECAST PACKAGE.

OBS...SAT AND MODELS INDICATE AN ELONGATED AREA OF LOW PRESSURE
EXTENDING FROM THE NORTHERN COAST OF THE YUCATAN THROUGH THE FL
STRAITS ACROSS ANDROS ISLAND TO TURKS ISLAND. THERE MAY BE AT 1011 MB
LOW CENTER NEAR 22.5N 76.6W AND A 1012 MB LOW WEST OF HAVANA. IN FACT
THERE ARE LIKELY MULTIPLE MESO-LOW CENTERS ALL ALONG THE TROF AXIS.

THE TIGHT PRESSURE GRADIENT WILL REMAIN A FACT OF LIFE FOR THE
BALANCE OF THE WEEK. SO THE REAL PROBLEM IS WHERE/HOW STRONG WILL THE
EVENTUAL LOW CENTER CONSOLIDATE AND WHERES IT GOING TO GO

THE CANADIAN MODEL TENDS TO DEVELOP THE LOW ON THE NORTH COAST OF
CUBA AND LOOP IT ACROSS SOUTH FLORIDA OVER THE EARLY WEEKEND WITH A
FINAL 1007 MB POSITION NEAR THE CAPE SUN EVE. THE AVN DEVELOPS IT
OVER THE CENTRAL BAHAMAS AND MOVE IT NNW TO THE CAPE BY THU NIGHT AND
MEANDERS IT EAST OF THE CAPE THROUGH SAT EVE (AND FORGET THE MRF
SOLUTION BEYOND 120 HOURS). NOGAPS JUST KEEPS AN ELONGATED TROF
ABOUT WHERE IT IS NOW AND COAMPS DEVELOPS A GALE CENTER EAST OF ABACO
AND MOVES IT NE TO 29.8N 70.8W BY SUN EVE. UKMET IS INTERESTING AS IT
DEVELOPS THE LOW OVER THE CENTRAL BAHAMAS AND MOVES IT NNW TO GRAND
BAHAMA BY THU A.M.

AND THE WINNER IS COAMPS...FOR A COUPLE OF REASONS. A) WILL NOT BUY
INTO AN AVN/MRF GENERATED LOW UNTIL THE MODEL PROVES TO ME THAT IT
CAN PICK UP ON AND FORECAST A HYBRID TYPE SYSTEMS (WHICH THIS WILL
BE). THE MODEL ALWAYS HAS A TENDENCY TO DEVELOP THEM TOO FAR TO THE
NORTH AND WEST (CONVECTIVE FEEDBACK?) AND MUCH TO CLOSE TO THE COAST.
THE ONLY REASON I PAUSED AND GAVE THIS SOLUTION ANY CREDENCE AT ALL
WAS THE UKMET SOLUTION. THIS IS A GOOD MODEL AND IF TOMORROWS RUN
MAINTAINS A NNW MOTION MAY NEED TO GIVE AVN BIT MORE CREDIT...BUT NOT
YET. THE CANADIAN SOLUTION JUST LOOKS A BIT TOO TROPICAL IN ITS
HANDLING OF THE SITUATION AND AS IT WILL BE HYBRID AT BEST WONT
BITE THERE EITHER.

BOTTOM LINE IS IT COMES DOWN TO FORECASTER EXPERIENCE...HAVE SEEN TOO
MANY OF THESE UGLY/HYBRID/SHEARED SYSTEMS AND THE PREFERRED
DEVELOPMENT REGION FOR THEM IS EAST OF ABACO AND ELUTHERIA ISLANDS
WITH A TRACK TO THE ENE (WHICH IS JUST WHAT COAMPS IS DOING). BASED
LARGELY ON CLIMO...A COMBINATION OF THE NOGAPS AND COAMPS SOLUTION
SEEMS TO FIT THE SITUATION BEST (AND YEAH IM EX-NAVY SO I TEND TO
LEAN ON THESE MODELS AS I BELIEVE THEM TO HAVE A BETTER MARINE-B.L.
INTERFACE THAN MOST NWS MODELS).

.JAX...
.GA...NONE.
.FL...SCA FERNANDINA BEACH FL TO FLAGLER BEACH FL OUT TO 60 NM.

PUBLIC...FORECASTER  EIGHT
MARINE...SANDRIK

In the hours before

Special weather statement, May 1, 11:00 AM EST, 1 hour before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-012200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT TUE MAY 1 2001

...RIP CURRENTS POSSIBLE AT AREA BEACHES TODAY...

GUSTY EAST WINDS OF 20 MPH WHEN COMBINED WITH BUILDING SURF
CONDITIONS WILL RESULT IN A GREATER THAN NORMAL CHANCE OF RIP
CURRENTS OR RUN OUTS. REMAIN ALERT WHEN IN AND NEAR THE SURF ZONE...
AND MONITOR SMALL CHILDREN CLOSELY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

The radar

The Jacksonville radar (KJAX), 16 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Nassau

When
May 1, 12:00 PM EST
Where
Nassau County, 3 mi S of Fernandina Beach
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

Walking on Amelia Island Beach.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250350.